Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Getting tingling fingers, nodule at knuckle. What is the difference between rheumatoid and vasculitis?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 494 Questions
I hand two fingers tingle, turn purple for a day, then develop a nodule at knuckle. One was on back of left thumb one was on front of right index finger. Hx MI one months ago with totally clean coronary arteries and cholesterol = 100.

What is differential (rheumatoid, vasculitis or what?
crp = .05, IL 6 and IL 8 low. TNfalpha 11 (upper limit is 10.) Have TPO = 70
cholesterol was 180 (typing error), LDL = 100, TG around 90.
my augmentation pressure was high (stiff large arteries) (cardiologist did not know what this is)
my blood pressure since MI has been low (90/50)
Posted Wed, 29 Aug 2012 in Bones, Muscles and Joints
Answered by Dr. Divya Agarwal 18 hours later

Thanks for the query.

Do you also get pain in the nodules? - Rheumatologically, these could be features of palindromic rheumatism where there may be swelling in one or more joints which subsequently fades away.

Generally nodules are associated with some form of arthritis either rheumatoid arthritis or osteoarthritis.
The other condition is Dupuytrens contracture which can produce similar problems.
The cholesterol and myocardial infarction should not be contributing to this.

Are your nodules persistent and if they are what is the duration for which these have been present.
Can you send a photograph of the affected hand? You have an option to upload a picture on this webpage.

Hope to hear from you soon.

Above answer was peer-reviewed by
Follow-up: Getting tingling fingers, nodule at knuckle. What is the difference between rheumatoid and vasculitis? 2 days later
I took some pictures, but the box in which I am writing this does not allow me to put pictures in it. The pictures are of the outside of my thumb turning purple after the tingling, then a nodule on the knuckle which keeps growing (It is almost 1/2 an inch)

Another picture shows the inside of my index finger turning purple after it went numb, and then a nodule on that knuckle which continues to grow. (about 1/5 an inch)

There is no pain.

The fingers stayed purple for 24 hours which makes me suspect that there is some vascular involvement.

Could it b emboli? (As my coronary arteries are clean, lipids normal), yet had MI

I can extend my fingers fully so Dupuytrans contracture seems unlikely.

what causes nodules to grow so quickly after my fingers get numb and turn purple (and stay purple for a day)
Answered by Dr. Divya Agarwal 1 hour later

Vascular involvement in the form of purple nodules is less likely as it involves the finger tips and should cause a persistent problem ,not one that goes away in a day.
Dupuytrens is ruled out too.
This does not seem to be arthritis as you dont have any pain.
This is unlikely to be an inflammatory condition.
However it could be due to a condition called raynauds which could occur in association with atherosclerosis which is a condition associated with myocardial infarction.
I am sure you are already on Asprin. It would be a good idea to take a vasodilator like nifedipine and see how this condition responds.
I feel you should discuss this possibility with your cardiologist and take this drug under his supervision.

Hope this helps
Above answer was peer-reviewed by
Follow-up: Getting tingling fingers, nodule at knuckle. What is the difference between rheumatoid and vasculitis? 4 hours later
the nodules are not purple They are colorless. it is not the finger tips, it is the middle phalanx and joint.

My cardiologist says this is not related to cardiology but rheumatology.

My coronary arteries were clean so it was not likely to be much atherosclerosis or arhterosclerotic plaque. (argues against athreroslerotic plaque

It seems to be vascular,

1. why would half of one finger turn purple for a day (argues against Raynauds) Wouldn't Raynauds involve more than one finger at a time and return to a normal color quickly.

2. If it is Raynauds, is not that secondary to another rheumatological condition such as vasculitis or some connective tissue disorder ?

3. Why do I get sudden large painless non coloured nodules and middle joints so suddenly after each time my fingers tingle and turn purple?

Cannot do blood pressure meds because my blood pressure dropped to 90/50 since MI (ARB might be better choice but am worried about perfusing the brain.)
Looking on line, these looked like rheumatic arthritis nodules, they appeared within hours of my finger tingling and turning purple.
correction, they look like rheumatoid nodules that appeared quickly after my finger tingled and turned purple. (two different fingers)
Answered by Dr. Divya Agarwal 2 hours later

I am sorry but there is really no way these could be rheumatoid nodules as they occur after years of a patient suffering from rheumatoid arthritis. In fact such transient nodules only occur in a condition called rheumatic fever and those are usually on the forearms.

Vasculitis on the other hand is a serious condition which causes fever, weight loss and systemic features which you don't have.

So that is the reason I was thinking of a vascular phenomenon.

Aspirin is not an anti hypertensive medicine.

Hope this helps you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor